Alert archive / Montana / Snow Squall Warnings in 2019
Snow Squall Warning 5, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Dec 14, 2019, 7:38 PM MST for Granite County, Missoula County, Powell County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 14, 2019, 7:38 PM MST (02:38 UTC)
- Expired
- Dec 14, 2019, 8:30 PM MST
- In force
- 52 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529 WWUS55 KMSO 150240 SQWMSO BULLETIN - IMMEDIATE BROADCAST REQUESTED Snow Squall Warning National Weather Service Missoula MT 738 PM MST Sat Dec 14 2019 MTC039-063-077-150330- /O.NEW.KMSO.SQ.W.0005.191215T0238Z-191215T0330Z/ Missoula MT-Granite MT-Powell MT- 738 PM MST Sat Dec 14 2019 The National Weather Service in Missoula has issued a * Snow Squall Warning for... Southeastern Missoula County in west central Montana... Northeastern Granite County in west central Montana... West central Powell County in west central Montana... * Until 830 PM MST. * At 738 PM MST, a dangerous area of intense snow was located along a line extending from 15 miles east of Bonner-West Riverside to 19 miles southeast of East Missoula, moving east at 10 mph. HAZARD...Poor visibility in heavy snow. SOURCE...Public social media. IMPACT...Dangerous life-threatening travel. * Travel along I-90 between Missoula and Drummond as well as MT-200 between Missoula and Clearwater Junction will be significantly affected. Locations impacted include... Missoula, Drummond, Bonner- West Riverside, East Missoula, Nimrod, New Chicago, Potomac, Bearmouth, Clinton, Turah, Garnet, Helmville, Greenough and Twin Creeks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Consider avoiding or delaying travel until the snow squall passes your location. If you must travel, use extra caution and allow extra time. Rapid changes in visibility and slick road conditions may lead to accidents. && LAT...LON 4689 11295 4656 11307 4681 11399 4698 11394 TIME...MOT...LOC 0238Z 282DEG 7KT 4694 11358 4670 11362 $$
What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Dec 14, 2:25 PM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 14, 2:25 PM MST, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Missoula MT 225 PM MST Sat Dec 14 2019 .DISCUSSION...Subtle disturbances in moist northwest flow are bringing light, intermittent snow showers to the Northern Rockies today. This pattern will continue through Sunday and into Monday morning. A lack of any large-scale forcing has made nailing down timing and quantity of snow difficult. A more pronounced shortwave trough embedded in the broader circulation drops down through Washington state Sunday afternoon. This disturbance will bring another round of snow to central Idaho on Sunday afternoon. Expect snows to persist in this region through Monday afternoon. A fairly strong ridge of high pressure builds over the Northern Rockies late Monday through Wednesday. This ridge will create a period of dry conditions over the region, but valley inversions will be an issue. The inversions could lead to the development fog across the area and the fog might have a difficult time dissipating until late in the day. Then by Thursday into Saturday, the upper level flow will become southwesterly with a significant stream of moisture making its way into the Northern Rockies. This set up looks very similar to the past couple of days, where the mountains receive hefty amounts of snow while the majority of the valleys get downsloped. At this time it is difficult to determine how much snow the mountains will receive, but Lookout and Lolo passes could begin experiencing snow Wednesday night and it might not end until Saturday. && .AVIATION... Light, intermittent snow showers are affecting visibility and lowering ceilings at KMSO today. This pattern of moist northwest flow will continue through Sunday and into Monday morning. Plan on reduced visibilities, mountain obscurations, and low ceilings into Monday morning at KMSO and KGPI. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...Winter Weather Advisory from 1 AM Sunday to 4 AM PST Monday Northern Clearwater Mountains...Southern Clearwater Mountains. &&
In the hours before
Local storm report, Dec 14, 1:57 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
157 PM MST SAT DEC 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM SNOW THOMPSON FALLS 47.60N 115.35W
12/14/2019 E2.0 INCH SANDERS MT PUBLIC
&&Local storm report, Dec 14, 1:58 PM MST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MST SAT DEC 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM SNOW FRENCHTOWN 47.01N 114.23W
12/14/2019 E2.5 INCH MISSOULA MT PUBLIC
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 5:14 PM MST | Snow Squall Warning | MSO | Missoula | 46 min |
| Dec 15, 3:22 PM MST | Special Weather Statement | MSO | Missoula | 38 min |
| Dec 15, 4:17 PM MST | Special Weather Statement | MSO | Missoula | 43 min |
Nearby
Snow Squall Warnings in Montana, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.